Q. One year ago when I was flying home from a ski trip, my legs were cramped due to luggage under my seat. To make a long story short, I was soon found to have a blood clot in my right calf and a small blood clot in my lungs. I was treated with warfarin for three months and did just fine. Now I want to take a long plane trip to South America, and am wondering whether I need to do anything to reduce my risk of another blood clot.
A. This is a tough one. For anyone taking a long plane flight, I advise drinking plenty of fluids and getting up to walk around every hour or so. That might be enough to reduce your risk of blood clots. I would feel more comfortable with that approach if I knew you had had a clear cause for your blood clots back then, such as trauma to your leg.
But the fact is that we can’t really know whether sitting with your legs bent for a long time caused your blood clot. To be cautious, we have to think of your pulmonary embolism as occurring “out of the blue.”
For people like you, we usually recommend continuing warfarin as long as the benefits outweigh the risks. In other words, as long as you are not having bleeding complications from warfarin, and don’t find the blood testing to regulate your clotting time too distasteful, I would recommend going back on the drug and taking it before, during, and after your plane trip, and indefinitely thereafter.
— Thomas Lee, M.D. and Richard Lee, M.D.
Co-Editors in Chief, Harvard Heart Letter